Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 5:14 PM EDT for Berkshire County, Massachusetts. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2002, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 16, 2002, 5:30 PM EDT
- In force
- 16 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
162 WUUS51 KALY 162114 SVRALY MAC003-162130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 514 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 530 PM EDT * AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ADAMS...OR ABOUT 2 MILES SOUTH OF NORTH ADAMS...MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT FRI AUG 16 2002 .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
In the hours before
Special weather statement, Aug 16, 3:54 PM EDT, 1 hour 20 minutes before
VTZ014-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 354 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 354 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF SOMERSET...OR 5 MILES SOUTH OF STRATTON...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... NEWFANE AND TOWNSHEND AT 415 PM EDT... WEST DUMMERSTON AT 420 PM EDT... PUTNEY AT 430 PM EDT... WESTMINSTER AT 435 PM EDT... RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH LOCALLY IN A SHORT PERIOD OF TIME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Special weather statement, Aug 16, 3:58 PM EDT, 1 hour 16 minutes before
NYZ058-059-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 358 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 358 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF WINDHAM...OR 7 MILES NORTH OF HUNTER...MOVING EAST AT 55 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... SURPRISE AND LEEDS AT 405 PM EDT... CLIMAX AND ATHENS AT 410 PM EDT... COXSACKIE AND NEW BALTIMORE AT 415 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 4:20 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BY WIND ON THE
LAKE
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSE
0315 PM FT EDWARD NY WIND DAMAGE
08/16/02 WASHINGTON LAW ENFORCEMENT REPORT
POWER LINES DOWN
0320 PM ROTTERDAM NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORT OF
TREES DOWN
0330 PM SCHENECTADY NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORTS
TREES AND WIRES AND DOWN
0330 PM CLIFTON PARK NY WIND DAMAGE
08/16/02 SARATOGA LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
NNNNSpecial weather statement, Aug 16, 4:20 PM EDT, 54 minutes before
MAZ001-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 420 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 420 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER DALTON...OR 6 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... EAST WINDSOR AND SAVOY AT 425 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:36 PM EDT, 38 minutes before
NYZ039-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 436 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 436 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF ROCKWOOD...OR 5 MILES NORTHWEST OF GLOVERSVILLE... MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:41 PM EDT, 33 minutes before
NYZ042-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 441 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN WARREN COUNTY... AT 441 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER STONY CREEK...OR 8 MILES SOUTHWEST OF WARRENSBURG...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... BOLTON LANDING AT 455 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.